Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
133 Doctors are Online

Child has been taking Nitrofurantoin and started getting itchy eyes. What to do?

Jun 2015
User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2011
Answered : 3337 Questions
My 10 year old daughter has been taking Nitrofurantoin since yesterday and started getting itchy eyes today should I have her stop taking the medicine until I can talk to her Dr. on Monday?
Posted Fri, 4 Oct 2013 in Infections
Answered by Dr. Polash Sannigrahi 1 hour later
Brief Answer:
Stop the medicine & consult her treating doctor

Detailed Answer:

Thanks for your query.

The common side effects of Nitrofurantoin includes nausea, vomiting & diarrhea.
But few individuals have also reported incidences of pain in eyes & itching.
If your daughter is getting itchy eyes due to the medications, then it will subside on stopping the medication.
Kindly discuss with her treating doctor regarding this.

Itching in eyes is mostly allergic in nature which subsides on its own.
However, if it is associated with pain & discharge, then it will be better to consult an Ophthalmologist to rule out any infective cause.

Till then, clean her eyes with cold water & make sure she gives proper rest to her eyes, avoid exposure to bright light & avoid going out in the sun directly.

Wishing your child a Good Health.
Please let me know if I need to clarify further.
Thanks & take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor